Show simple item record

Files in this item

Thumbnail

Item metadata

dc.contributor.authorPolisson, Matthew
dc.contributor.authorRenou, Ludovic
dc.date.accessioned2017-12-07T00:32:04Z
dc.date.available2017-12-07T00:32:04Z
dc.date.issued2016-08
dc.identifier.citationPolisson , M & Renou , L 2016 , ' ​Afriat's Theorem and Samuelson's 'Eternal Darkness' ' Journal of Mathematical Economics , vol. 65 , pp. 36-40 . https://doi.org/10.1016/j.jmateco.2016.05.003en
dc.identifier.issn0304-4068
dc.identifier.otherPURE: 249052046
dc.identifier.otherPURE UUID: 82539a3c-1d3d-4c7a-8a46-11aefc9148d5
dc.identifier.otherScopus: 84973167171
dc.identifier.urihttp://hdl.handle.net/10023/12274
dc.description.abstractSuppose that we have access to a finite set of expenditure data drawn from an individual consumer, i.e., how much of each good has been purchased and at what prices. Afriat (1967) was the first to establish necessary and sufficient conditions on such a data set for rationalizability by utility maximization. In this note, we provide a new and simple proof of Afriat’s Theorem, the explicit steps of which help to more deeply understand the driving force behind one of the more curious features of the result itself, namely that a concave rationalization is without loss of generality in a classical finite data setting. Our proof stresses the importance of the non-uniqueness of a utility representation along with the finiteness of the data set in ensuring the existence of a concave utility function that rationalizes the data.en
dc.language.isoeng
dc.relation.ispartofJournal of Mathematical Economicsen
dc.rights© 2016 Elsevier B.V. This work is made available online in accordance with the publisher’s policies. This is the author created, accepted version manuscript following peer review and may differ slightly from the final published version. The final published version of this work is available at https://doi.org/10.1016/j.jmateco.2016.05.003en
dc.subjectAfriat’s Theoremen
dc.subjectConcavityen
dc.subjectRevealed preferenceen
dc.subjectUtility maximizationen
dc.subjectHB Economic Theoryen
dc.subject.lccHBen
dc.title​Afriat's Theorem and Samuelson's 'Eternal Darkness'en
dc.typeJournal articleen
dc.description.versionPostprinten
dc.contributor.institutionUniversity of St Andrews. School of Economics and Financeen
dc.identifier.doihttps://doi.org/10.1016/j.jmateco.2016.05.003
dc.description.statusPeer revieweden
dc.date.embargoedUntil06-12-20
dc.identifier.urlhttp://hdl.handle.net/2381/37746


This item appears in the following Collection(s)

Show simple item record